Georgia, 2023

Damaging Wind in Georgia, June 20, 2023

June 20, 2023 · NWS CHS · 1 event in 1 county or zone

Low pressure and modestly unstable conditions lingering across the region in wake of shortwave energy shifting offshore led to thunderstorms capable of producing strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Low pressure and modestly unstable conditions lingering across the region in wake of shortwave energy shifting offshore led to thunderstorms capable of producing strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 20, 2:11 PM EST, 4 hours 2 minutes earlier.

Area forecast discussion, Jun 20, 2:11 PM EST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
311 PM EDT Tue Jun 20 2023

.SYNOPSIS...
Low pressure will remain stalled across the region through this
week leading to unsettled weather. This system is expected to
dissipate heading into the weekend..

&&

.NEAR TERM /THROUGH TONIGHT/...
Although instability is beginning to slowly build in the wake of
convection earlier today, weak subsidence behind the shortwave
that exited off the coast several hours ago is holding firm.
KCLX/KJGX radar trends suggest this may be starting to change as
forcing for ascent associated with the vorticity maximum
propagating across south-central Georgia draws closer. Expect
the redevelopment of scattered to possibly numerous
showers/tstms to occur over the next few hours as the diurnal
maximum approaches. Guidance still supports the best chances for
measurable rainfall occurring west of I-95, especially over
interior Southeast Georgia. While activity should diminish mid-
late evening, at least isolated to perhaps scattered activity
will persist given the warm/moist environment in place. Late
afternoon/early evening pops will range from 50-60% inland to
the 30-40% at the coast with pops overnight holding in the
20-40% range, highest at the coast. Lows will range from the
upper 60s/near 70 well inland to the mid 70s at the beaches and
Downtown Charleston. Locally heavy rainfall with a risk for
minor flooding of mainly low-lying and poor drainage areas still
look to the be primary hazard.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
Pattern Synopsis/Forecast: Mid-level closed low centered over the
Tennessee River Valley will more-or-less remain stationary through
the short-term, part of the larger scale Rex Blocking pattern
encompassing the CONUS. Plume of deep moisture will continue to
rotate off the ocean and across the southeast and set the stage for
periodic showers and thunderstorms through the period. There will be
a diurnal tendency for increased precip chances during the afternoon
and the forecast will feature likely to categorical pops each
afternoon.

Severe weather chances: Larger scale flow and overall 0-6Km bulk
shear values will remain on weaker side. But given the moist
environment and decent instability (MLCAPE values of 1000-2500K
J/Kg, highest across the Georgia counties), some stronger afternoon
thunderstorms will remain a possibility through the period,
particularly across the Georgia counties. But given PWAT values
running 1.5 to 2.0 inches, the bigger concern will reside with heavy
rainfall potential and we remain within a marginal risk for excess
rainfall through Friday.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Larger scale blocking pattern is expected to ease heading into the
weekend with the upper low over the southeast finally opening and
advancing up the Atlantic coast. This will lead to an overall drying
and warming trend as we get into the weekend with daytime
temperatures tending back to around normal. Some diurnal convection
will be possible both Saturday and Sunday although precip chances do
appear to be trending lower.

Heading into next week...short-wave energy of Pacific origin is
expected to traverse the Northern Plains through the weekend and
eventually carve out renewed troughiness across the eastern CONUS
early next week. Not quite the cool/closed low in control this
week...but this will push a front through the region and bring
increased rain chances for Monday and Tuesday. Temperatures will
continue to run around normal...upper 80s to around 90 for daytime
highs.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
20/18z TAF discussion:
KCHS/KJZI/KSAV: The risk for impacts from showers/tstms for the
rest of the afternoon is diminishing as weak subsidence spreads
in in the wake of shortwave energy pushing offshore. The best
focus for showers/tstms looks to shift well inland of the
terminals this afternoon, but a VCSH or VCTS may still be needed
pending last minute radar trends. Risk for MVFR cigs will
increase at KCHS and KJZI early this evening and linger through
the night. There is also a chance for IFR cigs developing after
06z, but confidence is too low to include at this time. For
KSAV, VFR looks to hold, but may tip to MVFR just before
sunrise. Another around of showers/tstms will be possible
Wednesday morning at all terminals.

Extended Aviation Outlook: Periodic flight restrictions are
expected throughout the week, including localized conditions of
IFR or lower.

&&

.MARINE...
Tonight: South winds will veer to the southwest overnight as a
the inland front sharpens a bit. Winds will remain 10-15 kt with
seas 2-4 ft.

Wednesday through Sunday: Southerly flow will persist through the
period. Speeds will generally stay in the 10-15 knot range, although
there could be a brief increase to 15-20 kt Wednesday night into
Thursday with conditions approaching Small Craft Advisory criteria.
Seas will average 2-5 feet, highest beyond 20 nm. Locally heavy
rainfall in thunderstorms could produce gusty winds and visibilities
below 1 NM at times.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&
Hazardous weather outlook, Jun 20, 2:24 PM EST, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
324 PM EDT Tue Jun 20 2023

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047-052-211930-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
324 PM EDT Tue Jun 20 2023

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heavy Rainfall: Numerous to widespread showers and thunderstorms are
expected through midweek. Locally heavy rainfall is possible, and
Flood Advisories could be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-211930-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
324 PM EDT Tue Jun 20 2023

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ048>051-211930-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
324 PM EDT Tue Jun 20 2023

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heavy Rainfall: Numerous to widespread showers and thunderstorms are
expected through midweek. Locally heavy rainfall is possible, and
Flood Advisories could be needed.

Rip Currents: There is a moderate risk for rip currents at the
beaches for Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jun 20, 5:14 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Charleston SC
614 PM EDT Tue Jun 20 2023

GAZ087-202300-
Jenkins-
614 PM EDT Tue Jun 20 2023

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF JENKINS COUNTY...

At 614 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Millen, moving northeast at 10 mph.

HAZARD...up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Minor damage to plants, trees and crops is possible. Damage
         to windshields is unlikely.

Some locations in the path of this storm include...
Millen, Perkins, and Emmalane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3292 8204 3292 8195 3293 8193 3295 8186
      3294 8183 3295 8182 3292 8177 3291 8177
      3284 8180 3271 8198 3277 8210
TIME...MOT...LOC 2214Z 216DEG 9KT 3281 8199

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<45 MPH

BRM
Special weather statement, Jun 20, 5:37 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Charleston SC
637 PM EDT Tue Jun 20 2023

GAZ114-115-202300-
Evans-Tattnall-
637 PM EDT Tue Jun 20 2023

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EVANS AND TATTNALL
COUNTIES...

At 637 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Mendes, or 7 miles south of Claxton, moving
northeast at 10 mph.

HAZARD...up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Minor damage to plants, trees and crops is possible. Damage
         to windshields is unlikely.

Some locations in the path of this storm include...
Glennville, Claxton, Hagan, Bellville, and Mendes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3220 8193 3204 8177 3203 8178 3193 8198
      3207 8208
TIME...MOT...LOC 2237Z 243DEG 9KT 3206 8195

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<45 MPH

BRM
Special weather statement, Jun 20, 5:43 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Charleston SC
643 PM EDT Tue Jun 20 2023

GAZ137-140-141-202330-
Inland McIntosh-Coastal McIntosh-Long-
643 PM EDT Tue Jun 20 2023

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCINTOSH AND LONG
COUNTIES...

At 643 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Cox, or 8 miles south of Tibet, moving
northeast at 20 mph.

HAZARD...up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Minor damage to plants, trees and crops is possible. Damage
         to windshields is unlikely.

Some locations in the path of this storm include...
Tibet, Jones, Townsend, Crescent, Eulonia, Pine Harbor, Valona, and
Cox.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3143 8161 3145 8162 3147 8161 3150 8165
      3152 8166 3152 8167 3154 8166 3155 8169
      3157 8170 3171 8152 3169 8146 3166 8146
      3164 8143 3165 8142 3149 8129 3139 8156
TIME...MOT...LOC 2243Z 238DEG 19KT 3149 8163

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<45 MPH

BRM
Special weather statement, Jun 20, 6:02 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Charleston SC
702 PM EDT Tue Jun 20 2023

GAZ114-115-137-138-202345-
Evans-Tattnall-Inland Liberty-Long-
702 PM EDT Tue Jun 20 2023

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EVANS, LIBERTY, LONG
AND TATTNALL COUNTIES...

At 702 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Glennville, moving east at 20 mph.

HAZARD...up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Minor damage to plants, trees and crops is possible. Damage
         to windshields is unlikely.

Some locations in the path of this storm include...
Glennville and Mendes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3209 8204 3213 8177 3211 8175 3209 8172
      3209 8169 3205 8164 3186 8164 3197 8206
TIME...MOT...LOC 2302Z 271DEG 17KT 3201 8188

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<45 MPH

BRM

The radar

The Charleston,SC radar (KCLX), 113 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tattnall

When
June 20, 6:13 PM EST to 6:14 PM EST
Where
Tattnall County, 3.27 mi NNE of Hughland
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
32.070, -82.020

The Tattnall County 911 Call Center reported a tree down near the intersection of Bubba Kennedy Drive and Cox Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112847.